Alert archive / Michigan / Special Marine Warnings in 2005
Special Marine Warning 49, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Aug 9, 2005, 1:42 PM EDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2005, 1:42 PM EDT (17:42 UTC)
- Expired
- Aug 9, 2005, 3:15 PM EDT
- In force
- 93 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Aug 9, 10:20 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 9, 10:20 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1020 AM EDT TUE AUG 9 2005 .UPDATE...SFC MAP SHOWING FRONTAL BOUNDARY DRAPED FROM JUST SOUTH OF JAMES BAY TO NRN MN...BACK THROUGH SRN SOUTH DAKOTA. ONGOING MCS WORKING THROUGH NRN WISCONSIN/WESTERN UPPER HAS DEVELOPED DECENT COLD POOL/OUTFLOW BOUNDARY THAT CONTINUES TO PLOW EASTWARD. DEW POINTS HAVE POOLED INTO THE LOWER 70S AHEAD OF THIS OUTFLOW REGIME. NRN END OF THE COLD FRONT HAS BEEN DROPPING SOUTHEASTWARD WITH TIME AS SUPPORTING SHORTWAVE OVER NRN MN WORKS EASTWARD IN STRONGER MID LEVEL WESTERLY WIND REGIME. ISOLATED THUNDERSTORMS WERE DEVELOPING IN NRN LAKE MICHIGAN IN ZONE OF MOISTURE ADVECTION...AND ALONG AXIS OF GREATEST 925-850 MUCAPES...WHICH EXTENDS FROM NE WISCONSIN TO EASTERN UPPER. CONCERNS FOR THE AFTERNOON/EVENING...COVERAGE OF THUNDERSTORMS AND SEVERE POTENTIAL. MID LEVEL WIND FIELDS INCREASE ACROSS EASTERN UPPER THIS AFTERNOON AS SHORTWAVE MOVES INTO CENTRAL LAKE SUPERIOR. AXIS OF 2000-2500 MUCAPE/MOISTURE ADVECTION AND STRENGTH OF COLD POOL SHOULD ALLOW CONVECTION TO PERSIST THROUGH THE DAY. INITIAL TIMING OF THE THUNDERSTORMS LOOKS TO BE ROUGHLY 1PM OR SO FOR EASTERN UPPER TO BEAVER ISLAND...HOWEVER WITH WAA REGIME ALREADY ONGOING ACROSS THE AREA...WOULD NOT BE SURPRISED TO SEE ADDITIONAL...AT LEAST ISOLATED ACTIVITY DEVELOP. FARTHER SOUTH IN THE CWA...MODIFYING 12Z APX SOUNDINGS AND PROJECTED 21Z RUC SOUNDINGS SHOW THAT WITH PARCELS 88-92/65 SHOW ONLY MINIMAL CINH TO OVERCOME (<20J/KG) WITH SBCAPES TO 2500 J/KG. CANNOT FIND A BOUNDARY TO FOCUS CONVECTION THOUGH. LOW LEVEL WIND FIELDS AT WSW 18-25KTS TOO STRONG FOR LAKE BREEZES... HOWEVER COULD SEE AN OPPOSING WIND (SE) RIGHT ALONG THE LAKE HURON SHORE...BUT NOTHING PENETRATING INLAND. UPSLOPE MAY BE ENOUGH TO GET PARCELS GOING...BUT BELIEVE THAT CURRENT SLIGHT CHANCE/CHANCE IS NOT TOO BAD. WITH CONVECTION TO OUR WEST EXPECTED TO CONTINUE EASTWARD THROUGH THE MORNING/EARLY AFTERNOON WILL INCREASE POPS THERE...BUT MAIN FRONT NOT EXPECTED TO DROP INTO NRN LOWER UNTIL THIS EVENING. WILL KEEP BETTER CHANCES ACROSS FAR NW LOWER WITH COLD POOL EXPECTED TO CONTINUE DRIVING CONVECTION. WARM/MOIST ADVECTION REGIME SPREADS ACROSS FAR NE LOWER AND WILL KEEP CHANCES GOING THERE...ALL OTHER AREAS WILL LOWER TO SLIGHT CHANCE WITH LACK OF LIFTING/FOCUS MECHANISM. SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ASSOCIATED WITH ONGOING AND ANY DEVELOPING CONVECTION...MAINLY EASTERN UPPER AND NORTH OF M-68 IN NRN LOWER THROUGH AFTERNOON. STRENGTHENING WIND FIELDS WILL BRING THE SEVERE CHANCE TO MUCH OF NRN LOWER LATE THIS AFTERNOON/EVENING. SMD && .PREV DISCUSSION ISSUED AT 345 AM EDT TUE AUG 9 2005 DISCUSSION...PRIMARY SHORTWAVE/SURFACE LOWS WERE CENTERED OVER HUDSON BAY AND WERE ADVANCING EAST THIS MORNING. WATER VAPOR IMAGERY DEPICTED A VORT LOBE EXTENDING FROM MAIN SHORTWAVE SW ACROSS LAKE SUPERIOR/UPPER MS RIVER VALLEY...WHILE THE SURFACE ANALYSIS REVEALED A SURFACE LOW PUSHING EAST ACROSS LAKE SUPERIOR...WITH A COLD FRONT TRAILING W/SW THROUGH THE UPPER MS RIVER VALLEY. SHOWERS/ THUNDERSTORMS WERE OCCURRING ALONG/AHEAD OF FEATURES ADVANCING THROUGH THE NORTHERN LAKES/UPPER MS RIVER VALLEY. PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INCLUDE MORNING CONVECTIVE TRENDS ACROSS NORTHERN COUNTIES...AFTERNOON/EVENING SEVERE THUNDERSTORM POTENTIAL...AND HEAVY RAIN POTENTIAL TONIGHT INTO WEDNESDAY. BACKING/WEAKENING OF ONGOING 30-40 KNOT 850 MB WINDS...WHICH WAS ENHANCING LOW LEVEL CONVERGENCE/UPSTREAM CONVECTION EARLY THIS MORNING...SUGGESTS THAT INITIAL ROUND OF CONVECTION SHOULD UNDERGO A PERIOD OF WEAKENING (PERHAPS DECREASING IN COVERAGE) AS IT PUSHES INTO THE FORECAST AREA THIS MORNING. AS ALWAYS IN THESE SITUATIONS...FINAL DECISIONS REGARDING MORNING POPS WILL BE DEFERRED UNTIL CLOSE TO ISSUANCE TIME...BUT IMPRESSION IS THAT CHANCE POPS SOUTH TO AROUND M-32 THIS MORNING APPEARS REASONABLE. THEN...THE SURFACE BOUNDARY WILL SETTLE INTO NORTHERN/CENTRAL COUNTIES OF THE FORECAST AREA THIS AFTERNOON/EVENING...AND THIS BOUNDARY WILL PROVIDE THE PRIMARY FOCUS FOR A ROUND OF DIURNALLY ENHANCED CONVECTION...AND CONVECTIVE PARAMETERS SUGGEST THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON/EVENING...ESPECIALLY ALONG/NORTH OF M-55. EXPECTED CONVECTIVE MODE THIS AFTERNOON/EVENING TRANSITIONS FROM ORGANIZED/BOWING SEGMENTS WITH POTENTIAL FOR A FEW EMBEDDED SUPERCELLS (HAIL/DAMAGING WIND THREAT) WHERE WEAKER INSTABILITY (TEMPS LOWER 80S/DEWPOINTS MID TO UPPER 60S YIELD SURFACE BASED CAPES AROUND 1500 J/KG) BUT MID LEVEL WINDS/ SHEAR ARE STRONGEST (500 MB WINDS 35-40 KNOTS/0-6 KM BULK SHEAR 35-45 KTS) ACROSS NORTHERN COUNTIES...ESPECIALLY ACROSS THE EASTERN UP...TO MULTICELLULAR/PULSE SEVERE ACROSS CENTRAL/SOUTHERN COUNTIES...WHERE INSTABILITY WILL BE STRONGER (TEMPS AROUND 90F/DEWPOINTS IN THE LOWER TO MID 60S YIELD MAX CAPES AROUND 3000 J/KG) AND WHERE THE POTENTIAL FOR DAMAGING WIND GUSTS MAY BE ENHANCED BY MID LEVEL DRY AIR (700 MB DEWPOINT DEPRESSIONS AROUND 7C/SURFACE TO 700 MB DELTA THETA-ES AROUND 20C)...WITH CAPES IN THE -10C TO -30C LAYER ALSO SUFFICIENT FOR ISOLATED SEVERE HAIL. STRONGER WIND FIELDS/TREND TOWARD INCREASING ORGANIZATION/BOWING SEGMENTS MAY SPREAD SOUTH...DEEPER INTO NORTHERN LOWER MICHIGAN...BEFORE AIRMASS STABILIZES THIS EVENING. THIS FORECAST WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS FOR THE AFTERNOON/EVENING HOURS...BUT NO DOUBT DAY SHIFT WILL NEED TO ADJUST POPS LOCALLY AS CONVECTIVE TRENDS BECOME EVIDENT THIS AFTERNOON. ATTENTION THEN TURNS TO SURFACE WAVE FORECAST TO CROSS MICHIGAN LATER TONIGHT/WEDNESDAY MORNING...AS SEVERE THREAT WILL TRANSITION TO THE POTENTIAL FOR HEAVY RAIN. 0Z MODELS ARE IN DECENT AGREEMENT CONCERNING THE OVERALL SCENARIO...WITH PRECIPITATION OVERSPREADING NORTHERN/WESTERN COUNTIES LATE TONIGHT (CONTINUING FOR A PERIOD WEDNESDAY MORNING)...AND SPREADING INTO SE COUNTIES FOR A PERIOD WEDNESDAY....JUSTIFYING AT LEAST LIKELY POPS AT SOME POINT FOR ALL AREAS. COMBINATION OF CONVECTIVE POTENTIAL...BAND OF PWATS 1.75 TO 2 INCHES AND DEEP LAYER ASCENT...AS DEPICTED IN 0Z MODELS BY 300-310K ISENTROPIC ASCENT...850-700 MB FRONTOGENESIS...700-500 MB QG FORCING...UPPER DIVERGENCE IN RIGHT REAR QUAD OF A 90-110 300-250 MB JET MAX AND CROSS SECTIONS OF AGEOSTROPHIC VERTICAL CIRCULATION ALL SUGGEST THAT THE POTENTIAL EXISTS FOR HEAVY RAIN ACROSS AT LEAST NORTHERN/CENTRAL COUNTIES LATE TONIGHT INTO WEDNESDAY MORNING. THEN...AS THE SURFACE WAVE/ASSOCIATED FOCUS OF DEEP LAYER FORCING SHIFT EAST...THE SURFACE FRONT WILL PRESS SOUTH WEDNESDAY AFTERNOON...AND PRECIP SHOULD STEADILY DECREASE IN COVERAGE FROM N TO S. DUE TO EXPECTED PRECIP/CLOUD COVER...LOWERED WED TEMPS 5-10F FROM PREVIOUS FORECAST...ESPECIALLY ACROSS NORTHERN LOWER MICHIGAN. ALSO...DUE TO 0Z MODEL TRENDS...ADJUSTED PREVIOUS FORECASTS FOR A SLOWER ONSET AND EXIT OF THIS SYSTEM...ALTHOUGH DID NOT EXTEND POPS INTO WEDNESDAY EVENING. OVERNIGHT WEDNESDAY NIGHT/EARLY THURSDAY MORNING...TREND TOWARD BOUNDARY LAYER DECOUPLING AS HIGH PRESSURE BUILDS INTO THE REGION MAY SUPPORT AT LEAST PATCHY FOG. THURSDAY...0Z MODELS DEPICT A RAPID RETURN OF MOISTURE ON THE WESTERN PERIPHERY OF THE RIDGE...PER COLLABORATION WITH MQT ADDED A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS ACROSS PARTS OF THE EASTERN UP. NO CHANGES FRIDAY THROUGH MONDAY. ROWLEY && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 9, 11:08 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1108 AM EDT TUE AUG 9 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-101000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1108 AM EDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN UPPER MICHIGAN AND FAR NORTHERN LOWER MICHIGAN NORTH OF M-32... MAINLY BETWEEN NOON AND 4 PM. THE MAIN THREAT WILL BE DAMAGING WINDS TO 70 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER. THE IS A CHANCE FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN BETWEEN 4 PM AND 10 PM. AGAIN...DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON AND EARLY EVENING ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN. THUNDERSTORMS TONIGHT MAY PRODUCE LOCALLY HEAVY RAIN...ESPECIALLY ALONG AND NORTH OF M-72 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAIN IS POSSIBLE WEDNESDAY MORNING...ESPECIALLY ALONG AND NORTH OF M-72. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS PARTS OF EASTERN UPPER MICHIGAN THURSDAY INTO THURSDAY NIGHT...AND ACROSS ALL OF NORTHERN MICHIGAN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SPR
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:19 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 41 min |
| Aug 9, 12:37 PM EDT | Special Marine Warning | APX | 54 min | |
| Aug 9, 12:54 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 81 min |
| Aug 9, 1:01 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 9, 1:33 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 78 min |
| Aug 9, 2:10 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 41 min |
| Aug 9, 2:12 PM EDT | Special Marine Warning | APX | 93 min | |
| Aug 9, 2:16 PM EDT | Special Marine Warning | APX | 44 min | |
| Aug 9, 3:45 PM EDT | Special Marine Warning | APX | 94 min |
Nearby
Special Marine Warnings in Michigan, 2005Every special marine warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.